Arizona, 2018

Damaging Winds in Arizona, August 2, 2018

August 2, 2018 · NWS PSR · 4 events in 1 county or zone

A large cluster of very strong monsoon thunderstorms moved slowly north across the west and southwest portions of the greater Phoenix area during the afternoon and early evening hours on August 2nd. The atmosphere was very unstable and susceptible to excessively strong downburst winds and as the cluster moved north, microburst winds developed and damaged numerous homes in the Rainbow Valley…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$495,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A large cluster of very strong monsoon thunderstorms moved slowly north across the west and southwest portions of the greater Phoenix area during the afternoon and early evening hours on August 2nd. The atmosphere was very unstable and susceptible to excessively strong downburst winds and as the cluster moved north, microburst winds developed and damaged numerous homes in the Rainbow Valley community near Buckeye. At least one home was completely destroyed by the damaging winds. Further to the east, in the area around the Estrella Mountain Ranch community, very strong downburst winds toppled 3 large metal power poles maintained by SRP. As the poles went down, high tension lines fell as well and debris from the poles and lines damaged at least one home. The microburst winds that created the damage were estimated to have approached 80 mph, and possibly higher. No fatalities were reported fortunately.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 2, 12:42 PM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 12:42 PM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1242 PM MST Thu Aug 2 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
resulting in slightly above average temperatures, but a gradual
decrease in thunderstorm chances through the weekend, especially
across the lower deserts. More significant moisture will return to
the region by early next week as high pressure builds to the
northwest. Temperatures will consistently remain a few degrees
above normal.

&&

.DISCUSSION...

Visible satellite shows thunderstorm activity gradually increasing
area-wide early this afternoon, and continues to reveal a few
notable features that may support an increase in thunderstorm
potential later this afternoon and evenings. A fast-moving
gravity wave is moving across south-central Arizona, and has
appeared to already enhance convection across south of the Tucson
area. Earlier mid-level cloudiness continues to diminish near the
Phoenix area, while convection becomes more widespread across the
Rim and White Mountains.

The latest hi-res convective allowing guidance continues to
indicate a cluster or two of storms developing across Pima County
into southwest Maricopa and Pinal Counties later this afternoon.
Although steering flow is quite weak, thunderstorms are expected
to propagate and develop towards the Phoenix area later this
afternoon and evening. With weak large-scale forcing for ascent
and new thunderstorm convective development largely dependent on
outflow boundaries, coverage is still uncertain. Can't rule out a
few strong wind gusts, locally heavy rain, and patchy blowing
dust with any thunderstorms/outflows that develop. Farther west,
thunderstorms developing over the higher terrain of northern Baja
County are approaching western Imperial County in association with
a remnant MCV. Additional convection has been noted across JTNP.
Blowing dust and locally strong wind gusts will accompany any
storms that develop.

The upper ridge across the western CONUS will
remain dampened through the weekend by a belt of moderate
westerlies across the Great Basin, which will keep our
temperatures slightly above normal. Within this regime, drier air
aloft will also overspread the region this weekend and result in a
downtick in thunderstorm activity area-wide. However, there will
still be enough moisture around to support a few thunderstorms
over southern Gila County.

By next week, a seasonably strong upper trough will develop off
the Pacific Northwest coast, and correspond with a significant
amplification of the upper ridge over the western CONUS. The
parent anticyclone will shift northwestward towards the Great
Basin while simultaneously strengthening. While this may result in
a gradual warming trend for southeast California, it should be far
enough removed to keep excessive heat concerns at bay for the time
being. During this time period, moisture will return back closer
to seasonal normals for August, and bring back daily chances for
thunderstorms. This should set up a Type II monsoonal pattern and
place south-central Arizona within east-northeast flow aloft.
Temperatures should also remain fairly consistent during this
period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.

The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances will be more relegated to higher terrain
areas of Gila County on Sunday as the overall atmospheric moisture
content declines. As high pressure redevelops to the northwest,
moisture will return to the area and bring an increase in
thunderstorm chances to the lower deserts. Otherwise, minimum
humidities will remain in a 15-30% range following fair to good
overnight recovery. Apart from thunderstorms, winds will be light
except for typical afternoon and evening upslope breeziness.
Little temperature trend expected during the five day period, with
high temperatures remaining a few degrees or so above seasonal
normals each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/CB

In the hours before

Local storm report, Aug 2, 5:55 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
555 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             11 SSE AK-CHIN VILLAGE  32.88N 112.05W
08/02/2018  E0.50 INCH       PINAL              AZ   PUBLIC

            SPOTTER REPORTED DIME-SIZED HAIL.

&&

TD
Local storm report, Aug 2, 5:57 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       10 SSE AK-CHIN VILLAGE  32.89N 112.05W
08/02/2018  E0.75 INCH       PINAL              AZ   PUBLIC

            SPOTTER MEASURED 0.75 INCH OF RAIN IN 14
            MINUTES.

&&

TD
Local storm report, Aug 2, 6:00 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY RAIN       7 SSW AK-CHIN VILLAGE   32.93N 112.13W
08/02/2018  E0.80 INCH       PINAL              AZ   TRAINED SPOTTER

            SPOTTER REPORTS MEASURED RAINFALL OF 0.8
            INCHES IN 20 MINUTES. SPOTTER ALSO REPORTS
            25-30MPH WINDS WITH GUSTS OF 45MPH AND SOME
            ITEMS BEING BLOWN AROUND.

&&

TD
Special weather statement, Aug 2, 6:02 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST THU AUG 2 2018

AZZ540-030145-
Buckeye/Avondale AZ-
602 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm over
Estrella Mountain Ranch, or 7 miles southeast of Buckeye, moving
northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Avondale, Goodyear, Liberty, Perryville, Estrella Mountain Park and
Estrella Mountain Ranch.

This includes AZ Interstate 10 near mile marker 120.

LAT...LON 3325 11248 3331 11259 3347 11251 3334 11229
TIME...MOT...LOC 0102Z 219DEG 6KT 3334 11248

Hernandez
Special weather statement, Aug 2, 6:05 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
605 PM MST THU AUG 2 2018

AZZ533-534-030145-
Aguila Valley AZ-Central La Paz AZ-
605 PM MST THU AUG 2 2018

...SPECIAL WEATHER STATEMENT...

At 605 PM MST, Doppler radar was tracking a strong thunderstorm near
Gladden, or 28 miles south of Alamo Lake, moving north at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gladden.

This includes US Highway 60 between mile markers 65 and 81.

LAT...LON 3377 11335 3379 11348 3401 11357 3398 11318
TIME...MOT...LOC 0105Z 194DEG 9KT 3388 11340

Hernandez
Local storm report, Aug 2, 6:07 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
607 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     DUST STORM       9 SE MARICOPA           32.99N 111.92W
08/02/2018                   PINAL              AZ   ASOS

            AK-CHIN AIRPORT ASOS 1/4 MILE VISIBILITY IN
            BLOWING DUST. WIND GUST TO 46 MPH.

&&

MP

The radar

The Phoenix radar (KIWA), 74 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 2, 6:08 PM MST to 6:30 PM MST
Where
Maricopa County, 3.64 mi SSE of Liberty
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
33.330, -112.460

A large cluster of intense thunderstorms moved north and across the Rainbow Valley community during the early evening hours on August 2nd. The stronger storms produced strong and damaging microburst winds estimated to be in excess of 70 mph. The strong winds damaged numerous homes in the area. According to the Buckeye Valley Fire Department, between 1800MST and 1830MST strong winds damaged between 10 and 15 homes in the Rainbow Valley area, west of Estrella Mountain Ranch and southeast of Buckeye. At least one home was completely destroyed; fortunately no one was in the home at the time of the damage. Some of the damaged homes appeared to be under construction and not completed structures. Fire department personnel also reported homes with major roof damage near 190th Avenue and Arlington Road, about 8 miles southwest of Goodyear. High tension power lines were also downed in the area. A Severe Thunderstorm Warning was issued for the area at 1812MST and it continued through 1845MST.

Thunderstorm Wind, Maricopa

When
August 2, 6:30 PM MST
Where
Maricopa County, 4.5 mi SE of Liberty
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
33.330, -112.430

Thunderstorms with gusty and damaging winds moved north and across the southwest portion of the greater Phoenix area during the early evening hours on August 2nd. Some of the stronger storms affected the Estrella Mountain Ranch community. According to a public report, as well as an on-line article on azfamily.com, at about 1830MST gusty outflow winds damaged homes in the Estrella Mountain Ranch subdivision; several trees were downed and some garage doors were caved in due to the gusty winds. Roof tiles were also blown off of at least one roof. Wind gusts were estimated as high as 65 mph. No injuries were reported due to the wind damage.

Thunderstorm Wind, Maricopa

When
August 2, 6:30 PM MST to 6:55 PM MST
Where
Maricopa County, 4 mi SE of Liberty
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
County Official
Coordinates
33.340, -112.430

A large cluster of thunderstorms moved steadily north and through the southwest and western portion of the greater Phoenix area during the early evening hours on August 2nd. Some of the stronger storms produced gusty, damaging microburst winds that impacted the Estrella Mountain Ranch area to the south of Goodyear. City of Goodyear officials, as well as SRP personnel, reported that around 1830MST, damaging winds blew down 3 large metal transmission towers in a one mile stretch in the Estrella Mountain Ranch community. High tension power lines were downed as well; some of the lines as well as debris from collapsing towers fell on and damaged at least one home in the area. Wind gusts were estimated to be at least 80 mph to cause this damage; the SRP spokesman indicated that the large metal transmission towers should be able to withstand winds upwards of 100 mph, so the actual winds may have been even greater than 80 mph. Fortunately there were no reports of injuries. A Severe Thunderstorm Warning was issued for the area at 1812MST and it was in effect through 1845MST.

Thunderstorm Wind, Maricopa

When
August 2, 7:14 PM MST to 7:15 PM MST
Where
Maricopa County, 1.86 mi ENE of Buckeye Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.430, -112.650

Thunderstorms with very strong winds slowly moved north and across the western portion of the greater Phoenix area during the early evening hours on August 2nd. Some of the stronger storms generated gusty and damaging outflow winds that affected the community of Buckeye. According to a report from the public, at 1914MST gusty winds estimated to be at least 65 mph in strength overturned a semi tractor-trailer truck along Interstate 10 at milepost 110. This was about 2 miles to the east of the Buckeye airport. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762750, 762783, 762785, 762754.